Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 30, 2020, 3:37 PM EDT for Rockland County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 3:37 PM EDT (19:37 UTC)
- Expired
- Jul 30, 2020, 4:15 PM EDT
- In force
- 38 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greater Bridgeport Planning Region, CT, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 82 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:10 PM EDT | TSTM WND DMG | 1 Nnw Banksville, NY | FIRE DEPARTMENT IS RESPONDING TO A TREE DOWN ON WIRES ON BEDFORD BANKSVILLE ROAD. |
| Jul 30, 4:10 PM EDT | TSTM WND DMG | Windmill Farm, NY | DOWNED TREE ON NY 22 IN BOTH DIRECTIONS SOUTH OF BEDFORD ROAD. ALL LANES ARE BLOCKED. |
| Jul 30, 4:10 PM EDT | TSTM WND DMG | Windmill Farm, NY | DOWNED TREE ON NY 22 IN BOTH DIRECTIONS SOUTH OF BEDFORD ROSD. ALL LANES ARE BLOCKED. |
| Jul 30, 4:16 PM EDT | TSTM WND DMG | Horseshoe Hill, NY | TREE AND POWER POLE DOWN ON NY 137 BETWEEN NY 124 AND UPPER SHAD ROAD. |
| Jul 30, 4:17 PM EDT | TSTM WND DMG | Pound Ridge, NY | MULTIPLE PICTURES OF TREES AND POWER LINES DOWN ACROSS ROUTE 137 NEAR POUND RIDGE TOWN PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
693 WUUS51 KOKX 301937 SVROKX CTC001-NYC087-119-302015- /O.NEW.KOKX.SV.W.0065.200730T1937Z-200730T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service New York NY 337 PM EDT Thu Jul 30 2020 The National Weather Service in Upton NY has issued a * Severe Thunderstorm Warning for... Southern Fairfield County in southern Connecticut... Northern Westchester County in southeastern New York... Rockland County in southeastern New York... * Until 415 PM EDT. * At 336 PM EDT, a severe thunderstorm was located over Haverstraw, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * This severe thunderstorm will be near... Upper Nyack around 340 PM EDT. Ossining and Sleepy Hollow around 350 PM EDT. Hawthorne around 400 PM EDT. Yorktown Heights around 405 PM EDT. Mount Kisco around 410 PM EDT. Bedford around 415 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Upton NY. && LAT...LON 4106 7357 4111 7405 4127 7404 4133 7355 TIME...MOT...LOC 1936Z 270DEG 17KT 4120 7395 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ DS
1 follow-up statement
965
WWUS51 KOKX 301952
SVSOKX
Severe Weather Statement
National Weather Service New York NY
352 PM EDT Thu Jul 30 2020
NYC087-302002-
/O.CAN.KOKX.SV.W.0065.000000T0000Z-200730T2015Z/
Rockland NY-
352 PM EDT Thu Jul 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR ROCKLAND COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4108 7357 4110 7389 4115 7389 4116 7391
4120 7393 4122 7395 4128 7394 4133 7355
TIME...MOT...LOC 1952Z 270DEG 17KT 4120 7385
$$
CTC001-NYC119-302015-
/O.CON.KOKX.SV.W.0065.000000T0000Z-200730T2015Z/
Fairfield CT-Westchester NY-
352 PM EDT Thu Jul 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN FAIRFIELD AND NORTHERN WESTCHESTER COUNTIES...
At 352 PM EDT, a severe thunderstorm was located near Ossining,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
This severe storm will be near...
Hawthorne around 400 PM EDT.
Yorktown Heights around 405 PM EDT.
Mount Kisco around 410 PM EDT.
Stamford and Bedford around 430 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Upton NY.
&&
LAT...LON 4108 7357 4110 7389 4115 7389 4116 7391
4120 7393 4122 7395 4128 7394 4133 7355
TIME...MOT...LOC 1952Z 270DEG 17KT 4120 7385
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:47 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 30, 2:47 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service New York NY 247 PM EDT Thu Jul 30 2020 .SYNOPSIS... A cold front approaches from the Lower Great Lakes today, slowly working across the area late this afternoon through this evening. A frontal wave will then approach from the southwest overnight, passing to the south of Long Island Friday morning. High pressure will follow for late Friday into Saturday. An approaching low pressure systems will then push a warm front north on Sunday with a period of unsettled weather expected into the middle of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Made some minor adjustments to temperatures, dewpoints, cloud coverage and POPs for showers and thunderstorms. Made the chance of any convection after 19-20Z across the interior. Forecast highs look mainly on track. A broad upper trough across eastern Canada and the Great Lakes will translate slowly east through the end of the week, sending a cold front into the far NW zones toward evening. The boundary will also be preceded by a thermal trough across the area. HiRes models showing very limited convection today due to an abundance of dry air in the low levels, effectively reducing MLCAPES and resulting in high LFCs. Bottom line, with a lack of a strong trigger and/or deep lift, any convection should be isolated to widely scattered this afternoon, mainly late. CAMs pointing at the best potential across interior southern CT this afternoon where convergence will be enhanced between the seabreeze and WSW flow across the interior. Should moisture be deeper than progged, then perhaps an isolated strong and/or severe thunderstorm is possible with about 30-35 kt of deep- layer shear. Highs will top out in the upper 80s to lower 90s. There is also some uncertainty with surface moisture and its quite possible with the daytime heating, dew points across the NYC metro and points north and west could drop closer to 60. For the time though, heat indices across the NYC metro and western LI may approach 95. This though is not sufficient for a heat advisory with the criteria of 2 consecutive days not being met. The is a moderate risk of rip current development at the ocean beaches today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Cold front will slowly sag southward this evening and will over or just south of LI during the early morning hours. A potential convective vort emerging from the Ohio Valley this evening is pointing toward a frontal wave the second half of the overnight, increasing the chance for showers and embedded thunderstorms. The better chance may be along coastal areas, but with no strong southward push and the front in close proximity, have chances throughout the area overnight. Potential is there for some heavy rainfall with PW values approaching 2 inches. Showers will likely continue through the morning, especially coastal area before clearing works in from the north during the afternoon hours. High will only be in the lower 80s due to the cloud cover and showers. Depending on how quickly skies clear, this readings could air a few degrees on either side. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Near or just above seasonable conditions will prevail through the first half of the weekend with high pressure building in from the west. It will also be less humid and dry. An amplifying upper trough east of the MS River Valley will then send low pressure northward from the Tennessee Valley Sunday along with a warm front. Chance of showers and thunderstorms will increase Saturday night into Sunday. A SE flow veering to the S Sunday into Sunday night will also once again bring warm, muggy conditions back into the region. Unsettled and humid conditions are likely to continue into mid week with the upper trough to the west and the subtrop ridge over the wester Atlantic. In addition, refer to the latest forecast from the National Hurricane Center on Tropical Storm Isaias. Potential impacts from the system could be felt early next week, such as high surf and coastal flooding. It's much too early to provide any specific details, but the storm should be closely monitored. Highs will mainly be in the 80s with lows in the mid 60s to middle 70s through the mid week. Maximum heat index values are forecast to remain below Heat Advisory thresholds. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... A cold front slowly pushes south towards the the region late today moves across across the area tonight and early Friday morning before stalling. Mainly VFR conditions today. Sub-VFR conditions will be possible in any scattered showers and thunderstorms late this afternoon. The best chance for any storms will be across the Lower Hudson Valley and southern CT terminals. As the front moves across the region, additional showers and thunderstorms will be likely across NE NJ/NYC and Long Island overnight into the morning hours on Friday. Sub-VFR conditions will be possible after 06z. Some clearing will be possible late in the TAF period. SW after 15Z-16Z with few gusts to 15-20 kt are possible in the afternoon. Winds become N and variable late tonight with the frontal passage. E-SE flow is possible on Friday afternoon. .OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY... .Friday and Saturday...VFR. .Sunday...Chance of afternoon showers/tstms. .Sunday night and Monday...Chance of showers/tstms. .Tuesday...Sub-VFR in rain showers. && .MARINE... Flow ahead of a cold front today may bring winds on the ocean up to 20 kt and seas may build to 4 ft. Otherwise, Sub-SCA conditions are forecast on the waters through Sunday. Ocean seas may approach 5 feet on Monday. Refer to the latest forecast on Tropical Storm Isaias from the National Hurricane Center. The system could bring high seas to the waters early next week. && .HYDROLOGY... Minor nuisance urban and poor drainage flooding is possible late tonight as a frontal wave approaches from the SW. More of the same is possible Sunday and into early next week with bouts of showers and thunderstorms. With the influence of tropical moisture into the region next week, localized flash flooding will become a concern. Additionally, the track of Tropical Storm Isaias will need to be monitored. && .TIDES/COASTAL FLOODING... Astronomical tides will be rising during the next several days with the forecast of a full moon on Monday, August 3. There is a low probability of touching or exceeding minor flood thresholds along the most vulnerable locales of the south shore bays of LI, and SW CT during the late afternoon/early evening high tide cycles Thursday and Friday. The higher chance of exceeding minor benchmarks will be over the weekend. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. Riverhead NY NOAA Weather Radio Station WXM-80 (162.475 MHz) is experiencing intermittent service. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...DW NEAR TERM...JM/DW SHORT TERM...DW LONG TERM...Fig/DW AVIATION...BC MARINE...Fig/DW HYDROLOGY...DW TIDES/COASTAL FLOODING... EQUIPMENT...
In the hours before
Special weather statement, Jul 30, 2:31 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service New York NY
231 PM EDT Thu Jul 30 2020
NYZ067-069-301915-
Rockland-Orange-
231 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT ORANGE AND ROCKLAND COUNTIES...
At 230 PM EDT, a strong thunderstorm was located near Vernon Valley,
or near Warwick, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Middletown, Monroe, Warwick, Goshen, West Point, New Windsor,
Chester, Greenwood Lake, Pomona, Florida, Harriman, Unionville,
Kiryas Joel, Stony Point and West Haverstraw.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7401 4146 7400 4140 7395 4135 7396
4132 7398 4129 7395 4126 7397 4123 7395
4119 7395 4119 7434 4136 7469 4140 7471
TIME...MOT...LOC 1830Z 259DEG 23KT 4130 7447
DSSpecial weather statement, Jul 30, 3:17 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service New York NY
317 PM EDT Thu Jul 30 2020
NYZ067>070-302000-
Putnam-Rockland-Northern Westchester-Orange-
317 PM EDT Thu Jul 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER...
SOUTHEASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND COUNTIES...
At 317 PM EDT, a strong thunderstorm was located near Harriman, or
near Monroe, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Ossining, Peekskill, Haverstraw, Mount Kisco, Monroe, Sloatsburg,
Cold Spring, Mahopac, New City, West Point, Carmel, Pomona, Harriman,
Yorktown Heights and Fahnestock State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4113 7367 4112 7368 4115 7422 4143 7422
4145 7400 4144 7398 4145 7397 4148 7368
TIME...MOT...LOC 1917Z 269DEG 20KT 4125 7413
DSThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:31 PM EDT | Special Weather Statement | OKX | Orange | 44 min |
| Jul 30, 3:17 PM EDT | Special Weather Statement | OKX | Putnam, Rockland, Westchester | 43 min |
| Jul 30, 3:50 PM EDT | Special Weather Statement | OKX | Orange | 40 min |
| Jul 30, 4:08 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 52 min |
| Jul 30, 4:11 PM EDT | Special Weather Statement | OKX | Putnam | 49 min |
| Jul 30, 4:17 PM EDT | Special Marine Warning | OKX | 55 min | |
| Jul 30, 4:33 PM EDT | Special Marine Warning | OKX | 41 min | |
| Jul 30, 4:33 PM EDT | Special Weather Statement | OKX | Dutchess | 27 min |
| Jul 30, 5:11 PM EDT | Special Marine Warning | OKX | 43 min | |
| Jul 30, 5:26 PM EDT | Special Weather Statement | OKX | Orange | 49 min |
| Jul 30, 4:30 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 44 min |
| Jul 30, 5:13 PM EDT | Special Weather Statement | OKX | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.